Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 286, NWS Pittsburgh, PA

September 1, 2019Beaver County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 1, 2019, 7:59 PM EDT for Beaver County, Pennsylvania; Columbiana County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2019, 7:59 PM EDT (23:59 UTC)
Expired
Sep 1, 2019, 8:16 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbiana County, OH, Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 7:39 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 1, 7:39 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019

.SYNOPSIS...
A crossing trough will bring another round of showers and
thunderstorms to the region through tonight. A weak front will
continue to provide scattered showers and storms for Labor Day.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7pm update...showers and some storms continue to blossom across
portions of the area. Some development is closely associated with
the shortwave trough moving through Ohio. The development further
east may be more closely associated with a combination of low-level
destabilization, orographic lift and low-level moisture convergence.
With the cloud cover and time of day, do not expect most, if not
all, of the area to reach convective temperatures. This will make it
difficult for parcels to reach the positive energy aloft. This is
leading me to believe that the severe threat is becoming more
isolated. Higher surface dewpoints continue to slowly overspread the
region from the south, so heavy downpours remain a concern. The good
news is that, so far, forward speed on the cells is fast enough to
keep the risk for flash flooding at a minimal.

Lessening instability and the arrival of the mid-level trough axis
should decrease shower/storm coverage by 06Z, although the presence
of a weak cold front/surface trough should be enough to keep at
least scattered showers going through most of the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The weak surface feature will cross on Monday, with a continued
threat of scattered showers and storms.  Upper support and wind
shear will be weaker than today however, keeping a lid on the
coverage and intensity of precipitation.  Heavy rain parameters like
PWAT and warm cloud depth become less favorable with time as well,
suggesting a decreasing heavy rain threat.

A few showers may linger southeast of Pittsburgh into Monday
evening, but high pressure will otherwise lead to a dry period for
Monday night and Tuesday.  Temperatures just a bit above climatology
can be expected for this period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Low chances of showers and thunderstorms return during the Tuesday
night/Wednesday period as the next shortwave trough and its cold
front pass through. The surface low will remain north of the Canadian
border along with the better upper support, and have continued with
low PoPs for the most part.

High pressure will then dominate underneath northeast CONUS
troughing, bringing mostly dry weather along with below-normal
temperatures, although a disturbance may approach by the end of the
extended period. The model consensus continues to keep any impacts
from Hurricane Dorian off to the east.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A broken line of thunderstorms is currently across eastern Ohio as of
2330Z. This line is expected to move east, providing at least a brief
drop in visibilities, although ceiling should remain VFR. Cannot rule
out some isolated strong wind gusts with the storms, and issued a
COR after the initial TAF issuance to put gusts up to 20 kt with the
storms as they move through. Behind the line of storms, expect
ceilings to fall around sunrise, with MVFR/IFR ceilings forecast at
all locations. Showers will be more scattered overnight after the
initial line moves through this evening, and shower activity should
ramp up again tomorrow afternoon at most locations. Did not have
enough confidence at this time to put in a VCTS mention, although
there will certainly be some thunderstorms across the area with the
exiting upper-level shortwave.

.Outlook...
Flight conditions are likely to improve Tuesday as high pressure sits
over the Ohio River Valley. A cold front moving across the Great
Lakes Wednesday is likely to bring restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 1, 5:43 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
543 AM EDT Sun Sep 1 2019

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-020945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
543 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind is expected to be the main hazard. Locally
heavy rain could also result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ009-016-023-074-076-WVZ510>514-020945-
Garrett-Forest-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
543 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 1, 5:48 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT SUN SEP 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     LECKRONE                39.86N  79.87W
09/01/2019                   FAYETTE            PA   COCORAHS

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ1902919

TGREEN
Special weather statement, Sep 1, 6:28 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
628 PM EDT Sun Sep 1 2019

PAZ023-073-012315-
Westmoreland-Indiana-
628 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHWESTERN INDIANA AND CENTRAL
WESTMORELAND COUNTIES...

At 628 PM EDT, a strong thunderstorm was located near Lawson Heights,
or near Greensburg, moving north at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Greensburg...                     Latrobe...
Homer City...                     McChesneytown-Loyalhanna...
Blairsville...                    Youngwood...
Derry...                          Lawson Heights...
New Stanton...                    Black Lick...
Calumet-Norvelt...                Avonmore...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4039 7922 4032 7929 4031 7932 4017 7945
      4022 7960 4054 7948 4053 7947 4054 7944
      4065 7933 4057 7910
TIME...MOT...LOC 2228Z 202DEG 36KT 4027 7946
Special weather statement, Sep 1, 6:42 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
642 PM EDT Sun Sep 1 2019

OHZ048-057-058-012330-
Guernsey-Coshocton-Muskingum-
642 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON AND
NORTHEASTERN MUSKINGUM COUNTIES...

At 642 PM EDT, a strong thunderstorm was located near New Concord, or
9 miles east of Zanesville, moving northeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Pleasant Grove...                 Plainfield...
Norwich...                        Chandlersville...
Bridgeville...                    Otsego...
Boden...                          Birmingham...
Salt Fork State Park...           Kimbolton...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 157 and 178.
  Interstate 77 in Ohio between mile markers 46 and 59.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4032 8166 4029 8162 4022 8162 4022 8151
      4014 8139 3984 8180 3996 8198
TIME...MOT...LOC 2242Z 220DEG 21KT 3996 8183
Special weather statement, Sep 1, 7:32 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
732 PM EDT Sun Sep 1 2019

OHZ041-PAZ020-WVZ001-020000-
Columbiana-Beaver-Hancock-
732 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA...NORTHWESTERN
BEAVER AND NORTHERN HANCOCK COUNTIES...

At 731 PM EDT, a strong thunderstorm was located over Calcutta, or
over East Liverpool, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Liverpool...                 Wellsville...
Beaver...                         Calcutta...
Ohioville...                      Midland...
Chester...                        Industry...
Patterson Township...             Newell...
Bridgewater...                    Fallston...

This includes  Interstate 376 in Pennsylvania between mile markers 32
and 38.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4057 8064 4066 8069 4078 8038 4070 8029
TIME...MOT...LOC 2331Z 236DEG 26KT 4065 8058
Special weather statement, Sep 1, 7:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019

OHZ050-PAZ020-WVZ001-020015-
Jefferson-Beaver-Hancock-
739 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...SOUTHWESTERN
BEAVER AND HANCOCK COUNTIES...

At 739 PM EDT, a strong thunderstorm was located near New Cumberland,
or near Weirton, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Toronto...                        New Cumberland...
New Manchester...                 Empire...
Stratton...                       Tomlinson Run State Park...
Raccoon Creek State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4062 8051 4051 8043 4048 8050 4048 8052
      4047 8052 4039 8070 4051 8080
TIME...MOT...LOC 2339Z 230DEG 24KT 4049 8068
Special weather statement, Sep 1, 7:45 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
745 PM EDT Sun Sep 1 2019

OHZ041-PAZ020-020015-
Columbiana-Beaver-
745 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA AND NORTHWESTERN
BEAVER COUNTIES...

At 745 PM EDT, a strong thunderstorm was located near Lisbon, or near
Wellsville, moving northeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Palestine...                 Calcutta...
Rogers...                         Beaver Creek State Park...
Negley...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4077 8042 4065 8073 4073 8080 4085 8052
      4085 8049
TIME...MOT...LOC 2345Z 235DEG 28KT 4069 8071

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:03 PM EDTSpecial Weather StatementPBZFayette42 min
Sep 1, 5:17 PM EDTSevere Thunderstorm WarningPBZFayette43 min
Sep 1, 6:28 PM EDTSpecial Weather StatementPBZWestmoreland47 min
Sep 1, 7:32 PM EDTSpecial Weather StatementPBZBeaver28 min
Sep 1, 6:22 AM EDTAreal Flood AdvisoryPBZMonroe3 hr
Sep 1, 6:42 PM EDTSpecial Weather StatementPBZMuskingum48 min
Sep 1, 6:58 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana47 min
Sep 1, 7:17 PM EDTTornado WarningPBZCarroll, Columbiana13 min
Sep 1, 7:45 PM EDTSpecial Weather StatementPBZColumbiana30 min
Sep 1, 4:42 AM EDTSpecial Weather StatementPBZWetzel48 min
Sep 1, 4:22 PM EDTSpecial Weather StatementPBZPreston38 min
Sep 1, 7:39 PM EDTSpecial Weather StatementPBZHancock36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.